Missouri, 2013

Heavy Rain in Missouri, August 6, 2013

August 6, 2013 · NWS PAH · 1 event in 1 county or zone

A mesoscale convective system produced locally one to two inches of rain per hour across southeast Missouri. The system was driven by upper-level divergence near the southern edge of the westerlies.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A mesoscale convective system produced locally one to two inches of rain per hour across southeast Missouri. The system was driven by upper-level divergence near the southern edge of the westerlies. Low level inflow was around 40 knots at 850 mb, providing an excellent supply of moisture. Precipitable water values were from 2 to 2.2 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 6, 2:10 AM CST, 3 hours 50 minutes earlier.

Area forecast discussion, Aug 6, 2:10 AM CST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
310 AM CDT Tue Aug 6 2013

.SHORT TERM...(Today through Thursday night)
ISSUED AT 310 AM CDT TUE AUG 6 2013

Latest radar shows convection working across the Ozark foothill
region of southeast Missouri. Some weakening as it moves E/SE.
Light showers elsewhere trying to form mainly over west KY. The
main elements to the pattern include, and unsettled NW flow aloft
persisting through mid week transitioning to a more WSW flow.
Moist southerly flow will continue until a weak frontal boundary
drifts south into the area late Wednesday and stalls. The front
will then head back north as a warm front by early Friday.

PoPs will be dictated by the evolution and movement of convective
systems over the next few days. Locally heavy rain may be a
concern. Today, best chances should be across the SW 1/2 of the
CWFA, with slight chances up toward the KEVV tristate region.
After today, higher chances start to focus a bit farther north and
east. Overall, we did not make any significant changes to the
existing PoP forecast. Only slight adjustments. Temperatures
today could be greatly influenced by clouds and convection,
especially SW 1/2. Went below guidance a bit for now in this area.
After today, stayed close to previous numbers, MOS, and base model
output.

.LONG TERM...(Friday through Monday)
ISSUED AT 310 AM CDT TUE AUG 6 2013

The PAH forecast area will remain in a transition zone between high
pressures/heights over the srn half of the conus and nrn stream flow
south of an ewd-moving low pressure area over srn Canada. The med
range models were in decent overall agreement with the larger scale
pattern, though smaller details such as the position of fronts and
timing of mid level impulses of energy showed more differences.

By Friday morning, a sluggish sfc boundary/pressure trof will begin
to make its way sewd into our region, motivated by a lobe of shrtwv
energy coming around the Canadian low. This should result in a
decent likelihood of showers and tstms in at least the ern 2/3rds of
the PAH forecast area during the daytime Friday. Saturday/Saturday
night, in the wake of the shrtwv, the edge of a dry high pressure
airmass is forecast to enter our region from the north and
essentially overtake the previous boundary. This should result in
diminishing convective activity from north to south with time.

The pressure trof/front may not make it all the way through the PAH
forecast area during the weekend, and should begin to become more
diffuse. The 06/00z ECMWF/05/12z ECMWF ensemble means at this point
showed a bit more cyclonic curvature to the mid level flow than the
GFS/GEM, suggesting the possibility of some widely sct to sct
activity across most of the region Sunday/Sunday night. The
initialization blend provided less than a one-out-of-three chance of
pcpn, and this was not altered much. Sct convection may occur on
Monday also, depending on timing/intensity of mid level shrtwvs.

Friday will be the warmest/most humid day, with temps near average
for this time of year, followed by a slight cooling trend into the
weekend. Sunday should have the lowest dewpoints of the extended
period.

&&

.AVIATION...
ISSUED AT 310 AM CDT TUE AUG 6 2013

CIGS all over the place early this morning, especially SRN IL into
SW IN. Generally VFR conditions over WRN KY. Will monitor for
lowering CIGS and VSBYS through the early morning hours, and
whether or not to include VCTS at KPAH and KCGI. Best chances of
convection through the day will again be at KPAH and KCGI. SSW
winds aob 10 kts expected through the day, light at night.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&
Hazardous weather outlook, Aug 6, 2:35 AM CST, 3 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
335 AM CDT TUE AUG 6 2013

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-071000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
335 AM CDT TUE AUG 6 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

TODAY THERE IS A CHANCE OF THUNDERSTORMS...WITH THE BEST CHANCES
SOUTHWEST OF A LINE FROM PERRYVILLE MISSOURI TO MURRAY KENTUCKY.
THE CHANCE IS AREA WIDE TONIGHT. LOCALLY HEAVY RAIN AND LIGHTNING
WILL BE THE PRIMARY HAZARDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE CHANCE OF THUNDERSTORMS WILL PERSIST THROUGH THE PERIOD.
LOCALLY HEAVY RAIN AND LIGHTNING WILL REMAIN THE PRIMARY HAZARDS.
A FEW STORMS COULD PRODUCE STRONG WIND GUSTS OR SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Carter

When
August 6, 6:00 AM CST to 9:00 AM CST
Where
Carter County, Van Buren to Ellsinore
Reported by
Law Enforcement
Coordinates
37.000, -91.020

A few low water crossings and flood-prone roads had some water over them.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2013Every state in 2013This day in weather historyWarnings in Missouri, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 472386.